A 31-year-old man, with no past medical history, is admitted to the ICU with acute liver failure (ALF) following ingestion of an unknown herbal supplements. On initial examination, he is awake, oriented only to self, follows simple commands and has mild asterixis but no focal motor deficits. Notable laboratory test results include AST 1734, ALT 1567, T. Bilirubin 2.3, and Ammonia 110. On day 2 of ICU admission, he has a witnessed generalized tonic-clonic seizure. Two milligrams of lorazepam are administered intravenously and the convulsions are terminated. A Stat Head CT is performed, which shows diffuse cerebral edema and no ischemic or hemorrhagic changes.
What is the MOST appropriate medication to administer at this time?a. Fosphenytoin
Correct Answer: C
The patient in this question suffers from ALF because of a toxic exposure. A common complication of ALF is cerebral edema and occasionally seizures. The patient responded to the first line treatment for the seizure (IV lorazepam) and now needs prophylaxis as the underlying cause of the seizure remains uncontrolled. When choosing an antiepileptic regimen, one should consider clearance and potential side effects. Fosphenytoin is primarily metabolized by the liver and could reach toxic levels in administered in the setting of ALF (Answer A is incorrect). Valporate is also metabolized by the liver and is known to induce hyperammonemia, even with normal functioning liver, and therefore it should not be used when hyperammonemia already exists (Answer B in incorrect). Levetiracetam is a relatively safe and effective medication, which is not primarily metabolized by the liver, and therefore the best from the above-stated options (Answer C is correct). Benzodiazepines, propofol, ketamine, etc, are indicated only if a patient fails treatment with other anti-epileptic drugs (Answer D is incorrect).